Alert archive / Nevada / Special Weather Statements in 2018
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at Mar 14, 2018, 2:21 AM PDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2018, 2:21 AM PDT (09:21 UTC)
- Expired
- Mar 14, 2018, 3:15 AM PDT
- In force
- 54 min
- Issued by
- NWS Elko, NV
The radar
The Elko radar (KLRX), 114 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 9.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2102 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629 WWUS85 KLKN 140921 SPSLKN Special Weather Statement National Weather Service Elko NV 221 AM PDT WED MAR 14 2018 NVZ031-141015- Northern Elko County- 221 AM PDT WED MAR 14 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ELKO COUNTY... At 221 AM PDT, radar indicated strong thunderstorms were located along a line extending from 30 miles southwest of Owyhee to 10 miles northwest of Tuscarora. Movement was north at 50 mph. Wind gusts of 50 to 55 mph and pea size hail are possible with these storms. Locations impacted include... Owyhee, Sheep Creek Reservoir and Wilson Rservoir. LAT...LON 4138 11636 4176 11660 4200 11651 4200 11595 TIME...MOT...LOC 0921Z 200DEG 42KT 4172 11661 4142 11637 $$ DLW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Mar 13, 11:05 PM PDT, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 13, 11:05 PM PDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Elko NV 1105 PM PDT Tue Mar 13 2018 .SYNOPSIS...A cold front moves across the state late tonight and into Wednesday. Precipitation starts as rain this afternoon/evening and changes over to snow Wednesday and Wednesday evening from west to east. The pattern is expected to stay active through the weekend. && .UPDATE...Winds across northern Nye county in central Nevada continue to decrease. Winds are no longer at advisory levels so the advisory was allowed to expire. && .PREV DISCUSSION... /ISSUED AT 243 PM / SHORT TERM...Tonight through Friday. Next system is slowing inching eastward as evident by radar this afternoon. Precipitation is having a somewhat difficult time reaching the surface as the atmosphere is dry. This will change as we go into this evening as the column is expected to saturated and allow for precipitation to reach the ground. There is enough instability that an isolated thunderstorm is possible, especially across the western half of our CWA. Some lightning strikes have been spotted across Churchill embedded in showers that are moving northward towards Humboldt county. Gusty winds are expected to slowly diminish into tonight and briefly pick up again Wednesday, mainly across White Pine county. Wind advisories continue for northern Nye and White Pine county through tonight. As the front moves through expect a gradual change over from rain to snow starting from west to east during the day on Wednesday. Another chance for isolated thunderstorms is possible across far eastern NV. As for snow amounts most accumulations will be for areas above 6500 ft. Snow will fall across all valley locations Wed and Thur but a combination of the previous warm weather and snow falling during the day, snow accumulations will be limited mainly to grassy surfaces. Winter weather advisories remain active for areas above 6500 ft starting Wed and lasting into Thur. 4 to 8 inches of snow is expected with localized amounts up to a foot in the highest elevations. Meanwhile most valleys below 6500 will see 0.5-2 inches, again mainly on grassy surfaces. Active weather is expected through at least Friday as a couple waves of snow are possible with additional light accumulations. The only exception will be Humboldt county where better moisture and proximity to the low may warrant a new winter weather advisory. LONG TERM...Friday night through Wednesday. The period begins with cold upper low over the region bringing snow and much below normal temperatures. Could see 1-3 inches of snow through Saturday in the valleys, mainly across eastern and central NV. low begins to pull out of the region Saturday night for decreasing snow showers becoming isolated on Sunday. Next upper low will begin to push onto the west coast Tuesday with a slight chance of showers spreading into NV. Temperatures will moderate a little by Tuesday but remain below normal. AVIATION...Valley rain showers will spread west to east across northern NV late this afternoon and tonight. Expecting showers to begin at KWMC around 23z then move to KEKO around 08z. Shower activity will begin at KTPH around 15z and at KELY aft 21z. Occasional MVFR conditions can be expected with any showers. South winds of 15 to 30 kts will continue at KTPH through 12z and through 23z Wed at KELY. && .LKN WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 5 AM Wednesday to 5 PM PDT Thursday for Northeastern Nye County-Northern Elko County-Northern Lander County and Northern Eureka County-Northwestern Nye County-Ruby Mountains/East Humboldt Range-Southern Lander County and Southern Eureka County-Southwestern Elko County. Wind Advisory until 5 AM PDT Wednesday for White Pine County. && 93/93
Hazardous weather outlook, Mar 13, 3:43 AM PDT, 22 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Elko NV 343 AM PDT Tue Mar 13 2018 NVZ030-031-033>041-141045- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 343 AM PDT Tue Mar 13 2018 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .DAY ONE...Today and Tonight. A strong storm system will begin to impact the state today. Showers and thunderstorms will begin in Humboldt county late this morning spreading eastward into central and eastern Nevada through the evening hours. Gusty winds are expected across central and parts of northern Nevada as well as near the stronger thunderstorms. The highest winds will be across northern Nye county and White Pine county where wind advisories are in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Snow levels will remain above valley floors through Wednesday morning. Snow will begin to reach valley floors from west to east Wednesday afternoon and evening as colder air moves into the region. This will lead to some light snow accumulations Wednesday night across much of the state. However, higher elevations and passes above 6500 will see anywhere from 4 to 8 inches of snow while accumulations in the higher mountains could reach 1 foot through Thursday. Several more rounds of snow are expected into the weekend as an active weather pattern remains in place. Although no one disturbance is expected to produce significant snow accumulations, stay informed with weather information as the forecast could change as the week progresses. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report weather phenomena according to standard operating procedure.
In the hours before
Local storm report, Mar 13, 11:25 PM PDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1125 PM PDT TUE MAR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM NON-TSTM WND GST WINNEMUCCA AIRPORT ASOS 40.90N 117.81W
03/13/2018 M60 MPH HUMBOLDT NV ASOS
ASOS STATION WMC, WINNEMUCCA AIRPORT ASOS.
&&
DWSpecial weather statement, Mar 14, 2:21 AM PDT, 0 minutes before
Special Weather Statement National Weather Service Elko NV 221 AM PDT WED MAR 14 2018 NVZ031-141015- Northern Elko County- 221 AM PDT WED MAR 14 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ELKO COUNTY... At 221 AM PDT, radar indicated strong thunderstorms were located along a line extending from 30 miles southwest of Owyhee to 10 miles northwest of Tuscarora. Movement was north at 50 mph. Wind gusts of 50 to 55 mph and pea size hail are possible with these storms. Locations impacted include... Owyhee, Sheep Creek Reservoir and Wilson Rservoir. LAT...LON 4138 11636 4176 11660 4200 11651 4200 11595 TIME...MOT...LOC 0921Z 200DEG 42KT 4172 11661 4142 11637 DLW
Nearby
Special Weather Statements in Nevada, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.